Idaho, 2024

Hail and Damaging Wind in Idaho, August 10, 2024

August 10, 2024 · NWS PIH · 7 events in 3 counties and zones

A strong storm brought extensive hail to the Palisades Reservoir area with injuries affecting boaters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A strong storm brought extensive hail to the Palisades Reservoir area with injuries affecting boaters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 10, 2:50 AM MST, 9 hours 39 minutes earlier.

Area forecast discussion, Aug 10, 2:50 AM MST, 9 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
350 AM MDT Sat Aug 10 2024

.SHORT TERM...Today through Sunday Night.
Early morning satellite imagery shows a H5 trough centered over
the PacNw and NRN Idaho with isolated showers and thunderstorms
this morning increasing to scattered to numerous coverage this
afternoon and evening as the trough axis and associated cold front
passes overhead. The HREF model of thunderstorms shows the best
coverage across the CNTRL Mountains, Snake River Plain, and
ERN/SRN Highlands where a 30-70% chance exists with an even higher
70-90% chance along the Montana/Wyoming border region across the
ERN Highlands. Elsewhere around the Magic Valley, Treasure Valley,
and Owyhees, those chances drop to around a 10-30% chance or
less. Today's convective environment will support 500-800 J/kg of
SBCAPE, 1000- 1500 J/kg of DCAPE, 30-40 kts of 0-6 km shear, and
8-9 degree/km 700- 500 mb lapse rates. This environment will
remain favorable for isolated strong to severe storms to develop
that will be capable of producing wind gusts to 50-60 mph, heavy
rain, and small hail with the best chances between 2-10 PM MDT.
Showers and thunderstorms will depart NE over the Continental
Divide late this evening as conditions return to being
predominantly overnight. Highs today will be in the mid 70s to low
90s with lows tonight in the 30s/40s/50s behind today's cold
front.

For Sunday, predominant dry conditions will persist to round out
the weekend courtesy of drier zonal/SW flow outside of a 10-20%
chance of isolated showers and storms primarily along the Montana,
Wyoming, and Utah border regions. As another Pacific trough
begins to move onshore Sunday night into Monday to the PacNW, our
next plume of monsoon moisture will begin to lift out of the Great
Basin. This will lead to increasing shower and thunderstorm
chances overnight across eastern Idaho with those chances
expanding regionwide throughout the daytime hours. Highs on Sunday
will see little change from Saturday again in the mid 70s to low
90s with overnight lows Sunday night slightly warmer especially
further east in the 40s/50s/60s. MacKay

.LONG TERM...Monday through next Saturday.
The upper-level shortwave trough over the Pacific NW will
gradually deepen through Tuesday morning bringing overall lower
heights to Idaho and the inland Northwest in general. Increased
southwesterly flow aloft will lead to increased winds Mon/Tues
before the pressure gradient eases up a bit by midweek. Monday and
Tuesday still look like the next good chance for at least
scattered thunderstorm activity as well with increased monsoonal
moisture returning to the area. The EC Ensemble is more bullish on
the amount of advecting moisture and thus a little more excited
about thunderstorm coverage as well. Regardless, we'll be keeping
an eye on this period for the increase potential for scattered
lightning, for fire weather concerns, and gusty winds even outside
of thunderstorm activity. Temperatures during this time look to
remain at or even a few degrees below average, which is a nice
respite from what we've had over the previous several weeks.

After midweek, the trough gets washed out a little and upper-
level flow tries to go a little more zonal. This would lead to
moderation in all things from slightly warmer temperatures and
lighter winds. This would also lower the overall daily
thunderstorm risk from scattered coverage to more of an isolated
regime. TAX

&&

.AVIATION...For the 12Z TAFS through 12Z Sunday.
Early morning satellite showing mostly clear skies across eastern
Idaho as one wave of decaying shower activity moves into WY and
before the next wave begins this afternoon. Already beginning to
see some embedded thunderstorm activity in showers north near
Salmon Idaho this morning. This is associated with a shortwave
trough that will shift eastward this afternoon. Expecting a
similar set up to Friday in that we'll have showers and
thunderstorms develop through the central mountains, south of the
ID/MT border and along the Eastern Highlands and near Bear Lake
area. SUN/IDA/DIJ look to stand the highest chances of
thunderstorms impacting the ports this afternoon, but cannot rule
out activity influencing PIH or even BYI, although these will
likely remain dry locations. Any of the stronger
showers/thunderstorms will have more than enough potential for
gusty winds similar or stronger than what we saw play out Friday
evening. We could see brief erratic wind gusts to 30kts or more in
the afternoon/evening. Outside of this activity, we're largely
expecting VFR conditions. TAX

&&

.FIRE WEATHER...
Isolated showers and thunderstorms this morning will increase to
scattered to numerous coverage this afternoon as a Pacific trough
and associated cold front passes overhead. The best coverage for
these storms will exist in FWZ 411, 413, 422, 475, and 476 where a
RED FLAG WARNING is in effect from 1200 to 2100 MDT today.
Coverage will be more isolated to widely scattered for FWZ 410 and
isolated to mostly dry for FWZ 425 and 427 where RFWs are not in
effect. Stronger storms today (primarily between 2-10 PM MDT) will
be capable of producing 50-60 mph wind gusts, heavy rain, small
hail, and frequent lightning. Given PWATs generally in that
0.50-0.80" range, we will also see the potential for isolated dry
thunderstorms with storms trending predominantly wet where deeper
organization occurs. Elsewhere where conditions are drier, winds
and RH will support near critical to locally critical fire weather
conditions in FWZ 427 and portions of FWZ 410 and 425 where wind
gusts will be in that 20-30 mph range with RHs bottoming out in
the teens. Given the drier conditions expected here, stronger
winds aloft may overachieve expectations and additional RFWs may
be needed but have held off for the time being and will continue
to message the potential.

Showers and thunderstorms will depart NE over the Continental
Divide tonight with dry conditions returning overnight into Sunday
of which will continue throughout the day outside of a 10-20%
chance of isolated showers and thunderstorms in the mountains.
Those chances will steadily increase Sunday night into Monday as
our next Pacific trough begins to move onshore to the PacNW,
tapping into our next plume of monsoon moisture lifting out of the
Great Basin. As a result, isolated to scattered coverage is
expected Monday with additional RFWs likely needed. As a series of
troughs continue to propagate east across the NRN Rockies, daily
shower and thunderstorm chances will persist through that Wed/Thu
timeframe ahead of drier conditions returning late next week into
the weekend as drier, SW flow prevails which would cut off the
monsoon moisture transport from the Great Basin. These troughs
will also support elevated near critical to critical winds
primarily on Monday and Tuesday with RHs bottoming out in the
teens which will need to be monitored given marginal conditions.
MacKay

&&

.AIR QUALITY...
The pre-dawn conditions this morning show moderate air quality
conditions for most locations, save for the far southeast corner
of Idaho from Soda Springs south towards Preston and Montpelier
where improved conditions exist.

The HRRR smoke models represents the ongoing smoke situation
quite well. Going forward, there appears to be further improvement
from southeast spreading north through the morning as southerly
flow begins to develop and retreat the near-surface smoke. As
showers and thunderstorms develop this afternoon/evening
associated with a shortwave trough pushing through northern Idaho,
increased mixing with thunderstorm activity may lead to further
improvement. However, with the passage of the trough, west and
northwesterly flow will advect smoke back to the southeast from
the fire activity from near Boise north in the central mountains.
By pre-dawn Sunday, the forecast is calling for decreased air
quality across eastern Idaho, perhaps only to the moderate range,
but degraded nonetheless. Long story short, smoke is forecast to
remain in the picture in the short term. TAX

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ411-413-422-475-476.

&&

In the hours before

Special weather statement, Aug 10, 12:12 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
112 PM MDT Sat Aug 10 2024

IDZ063-064-102000-
Big Hole Mountains ID-Caribou Range ID-
112 PM MDT Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BONNEVILLE COUNTY
THROUGH 200 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near
Irwin, or 8 miles south of Swan Valley, moving southeast at 25 mph.

HAZARD...Wind gusts in excess of 45 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Palisades Reservoir and Irwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4328 11153 4344 11143 4337 11104 4312 11105
TIME...MOT...LOC 1912Z 298DEG 37KT 4332 11130

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH

GK

The radar

The Pocatello radar (KSFX), 121 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bonneville

When
August 10, 12:29 PM MST to 12:45 PM MST
Where
Bonneville County, 2 mi S of Palisades
Measured
1 in hail
Reported by
Public
Coordinates
43.321, -111.220

One inch hail reported at Calamity Campground.

Hail, Bonneville

When
August 10, 12:30 PM MST to 12:45 PM MST
Where
Bonneville County, 3 mi SE of Palisades
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
43.319, -111.178

Bear Lake Emergency Manager measured inch and quarter hail driving through region.

Hail, Bonneville

When
August 10, 12:35 PM MST to 12:45 PM MST
Where
Bonneville County, 4 mi SE of Palisades
Measured
1.25 in hail
Injuries
4 direct, 0 indirect
Reported by
Public
Coordinates
43.309, -111.164

Heavy hail fell on boat on Palisades Reservoir with larger than quarter sized hail falling on video. 4 occupants received bruises from the hail.

Hail, Bonneville

When
August 10, 12:36 PM MST to 12:50 PM MST
Where
Bonneville County, 5 mi SE of Palisades
Measured
1.25 in hail
Injuries
2 direct, 0 indirect
Reported by
Public
Coordinates
43.299, -111.150

Hail recorded on a boat on Palisades Reservoir with 2 more injuries due to bruising from hail.

Hail, Custer

When
August 10, 2:51 PM MST to 3:10 PM MST
Where
Custer County, 5 mi E of Mackay
Measured
1.25 in hail
Reported by
Public
Coordinates
43.920, -113.519

Hail, Custer

When
August 10, 2:53 PM MST to 3:05 PM MST
Where
Custer County, 6 mi ESE of Mackay
Measured
1 in hail
Reported by
Public
Coordinates
43.887, -113.509

Thunderstorm Wind, Butte

When
August 10, 10:40 PM MST to 11:00 PM MST
Where
Butte County, 19 mi NE of Arco
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.825, -113.031

INL Specific Manufacturing Site measured a 59 mph thunderstorm outflow wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210599, 1210600, 1210601, 1210608, 1210609, 1210610, 1210611.